Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and ALT levels
Apr 29, 2012

Dear Mark, I started taking ARVs with Atripla at CD4 308 & +/-14,000 Viral Loal on the 3rd of Jan 2012 and at the time I was physically fit. After 3 weeks of taking Atripla my ALT levels were 200+.After 5 weeks I experienced a liver failure& I was hospitalised.My ALT levels have however started declining &Im now at 122.Im not able to eat or exercise well due to the extreme nausea, lack of appetite& the resultant anxiety,lethargy.I eat bird portions of food and live mostly on protein shakes,bread,fruit,fruit juices& very expensive anti-nausea meds.My only other positive test was Hep A. I havent done Hep E test. I was an occassional drinker before I started with my meds. A Liver sonar hasnt revealed any abnormalities.Im not diabetic.Atripla is becoming a popular convenient pill in South Africa& my doctor is hesitant of making me lose out on its benefits. After 4 months of taking Atripla,my CD4 is 358,Viral load +/-13,000 &I've lost 9Kgs body weight due to not eating well.For the past 6 years, before I was diagnosed with HIV, I have been taking Lamictin 50Mg, Welbutrin 150Mg, Lexamil 10M for depression& mood disorders. My psychiatric says I cant stop these now and has added Xanor 1Mg to help me cope with anxiety Q1.Is there a possible interation of these meds with Atripla? Q2. What more tests should I look at before I give up the Atripla? Q3. Is it worth it for me to continue with Atripla & hope my ALT levels continue to go down. Q4. Is another 1 once- a-day pill that my doctor hasnt considered with similar benefits? I personally do not mind taking many pills as long as I am able to function well, go to well and not exhaust my medical insurance so ealry in the year. Please advise. 42 Yr old woman.

Response from Dr. Holodniy

This all certainly sounds like drug interactions between Atripla and your mental health medications, assuming all other potential infectious and medical causes have been ruled out. Although one can see modest increases in ALT levels after starting Atripla, what you are describing would be extremely unusual for just these HIV meds to do this alone. You will need to have your doctors and a pharmacist work this out, but there is likely a drug interaction between efavirenz (in Atripla) and Lexamil, Wellbutrin, and now Xanor, which all have common metabolic pathways, and could be affecting each others levels and therefore liver function. Your situation may require you to unbundle the Atripla, in order to take the other two medications in Atripla (Truvada) with something else like raltegravir (Isentress).



Previous
VL undetecable and High CD4 count
Next
Tinnitus

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement